Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement
advertisement
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

Not able to take pain pills post-op any alternatives?

AnonymousUserAAnonymousUser Posts: 49,578
edited 06/11/2012 - 7:24 AM in Back Surgery and Neck Surgery
Hello, I am new here this is my first post. My sister is having a TLIF next month and is very concerned about post-op pain. She has had other surgeries and has suffered in pain because she can't tolerate pain pills, she vomits. And this is going to be her worst surgery yet. Dr. said probably seven hours in the OR. Does anyone have any alternatives to pain pills post-op at home. She also has very sensitive skin so she's not sure if a pain patch would work. Any suggestions would be much appreciated. Thank you.
Marina
advertisement
13

Comments

  • :) hi and welcome to the forum! :H we are here to offer you support and answer what questions we can. it seems your best bet is the patch. don't even think negative about it working. the patch takes into account all types of skin and if her pain is bad enough maybe the patch is the answer!! =D> good luck with her surgery. <:P she is very lucky to have such a supportive sister by her side. your concerns show your love for your sister. please continue to support her clear through recovery. she will need you more than ever!! thank you for that! Jenny :)
  • Thank you for your reply. Yes I will be taking care of her during her recovery. Thanks again. Marina
  • advertisement
  • I also have difficulty with oral meds., nausea, vomiting those sorts of things.

    I used the patch and had some skin irritations, actually little blisters formed around the edges from the adhesive, I just needed to keep moving them from place to place. I had more problems with the brand name product, the generic version was fine but didnt stick as well, I needed to use paper medical tape to keep it on good. Unfortunetely, I think I have read that the patch is not usually prescribed for people who are not opiate tolorant.

    Other than that, once she comes home, lots of flexible ice packs, heating pad for other sore areas, lots of pillows to prop around the body. These things help tremendously. Check out the Sticky topic, on the top of posts, f or surgery must haves.

    What is she using for pain control now? The doctor can also prescribe something to counter act the nausea if need be. She needs to have her pain controlled to some degree after surgery, that is very important in my opinion. Is the doctor aware of her problem with pain meds? That would be very important for them to discuss and figure out before hand.

    I wish your sister the best,
    Shell
  • Her skin is very sensitive. If she uses a band aid for a few hours her skin gets irritated. She did mention to the Dr. at her consultation visit that she can not take pain meds like percocet or codeine so he asked if she had ever taken Dilaudid which she has not in pill form but she guesses they would probably have the same effect. She sees him again next week and will stress her concern about this to him then. She has been taking Celebrex twice a day and over the counter stuff and is currently weening off Doxepin to then start on Lexapro.
    Thanks for your reply
    Marina
  • i just want to wish her the best of luck with surgery. >:D<
    of course like others have mentioned there are several anti nausea meds out there that can be perscribed.

    diliudid is pretty strong. stronger in IV form. mabye of course thats what they will be using in her IV in the hospital in combination with IV nausea meds.

    mabye they would be willing to try her on the diliudid pill before she goes in for surgery to see how she reacts??

    pain control at home post op is so very important for healing.

    GOOD LUCK!!!
    terri O:)

    i wish allthe best of luck!!!!!!!!!!!!!
  • advertisement
  • She will discuss with Dr. next week at her visit.
    Thanks again,
    Marina

  • ...based on my experiences trying to find a good pain med that didn't make me sick (I get sick from almost everything including many OTC's) MY NS suggested dilaudid (stronger than morphine but something is removed from the chemical structure that allows the opioiod strength you'll need w/o the nausea.) I had an IV in the hosp + a pain pump & went to the 2 mg PRN at home...just to be sure, he also RX'd Zofran for any potential nausea, as I also get sick from anesthetics....

    Worked like a charm! Great pain relief, no nausea whatsoever & got lots of sleep & rest, which is very healing.

    So ask about a dilaudid/Zofran combo. And don't forget the Colace.... :) All opioids have a "binding" effect you won't want...

    ~Lakeside
  • I had the same problems with prescription pain meds. A trick that was told to me was to keep drinking fluids, preferably water. I mean having a glass with you at all times. Yes I know you'll be spending more time in the bathroom but it did work for me. If you keep yourself hydrated your body will absorb the meds quicker and they won't have time effect the stomach.
  • I wonder if she can't get a pain pump implanted. When my nieces grandfather had a hip replacement they implanted a pain pump for a few months. I can't have dilaudid (sp?) because it makes me vomit but I did tolerate the morphine they gave me in the recovery room. Later on that night they gave me percocet and my heart rate dropped below 50...so no percocet for me either. I'm doing really well for now tho on the Tylenol 3 with codeine. I think most of those medicines cause nausea. Could your sister try taking prevacid or some other antacid with them? I've been on that for years to help deal with the stomach problems caused by pain meds.
  • Lakeside, thank you for the info. we'll discuss with Dr. later this week.
    Thanks again,
    Marina
advertisement
Sign In or Register to comment.